# SDR 2010FA0000042

- Difficulty date: December 22, 2009
- Submitted: January 15, 2010
- Operation: General aviation
- Aircraft: N831J
- Make and model: Amtr GREATLAKES
- Aircraft serial: 97123647
- System (JASC): 5310 · Fuselage Main, Structure
- Part: Grommet
- Condition: Failed
- Location: Fire Wall
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

FAILURE OF A RUBBER GROMMET ON THE PRIMARY 28 VDC DC POWER CABLE PASSING THROUGH THE FIRE WALL WAS FOUND DURING AN INSPECTION.  FAILURE OF THIS GROMMET AND CHAFING THROUGH THE INSULATION WOULD CAUSE SHORTING OF THE BATTERIES AND A FIRE STARTING IN THE FRONT COCKPIT.  THE MASTER RELAY WAS INSTALLED FWD OF THE FIREWALL, MEANING THAT THE 28 VDC POWER CABLE THAT PASSES THROUGH THE FIREWALL AND IS "HOT - LIVE", EVEN WITH THE MASTER SWITCH IN THE "OFF" POSITION.  THE BATTERIES ARE LOCATED IN THE FRONT COCKPIT, AFT OF THE FIREWALL.  A FIRE COULD HAPPEN IN FLIGHT OR EVEN IT THE ACFT WERE IN STORAGE (UNLESS THE BATTERIES ARE DISCONNECTED.  THE MASTER RELAY SHOULD BE LOCATED AFT OF THE FIREWALL AND CLOSE TO THE BATTERY BOX, SO THAT WITH THE MASTER RELAY SWITCHED "OFF" ALL CIRCUITS WOULD BE "COLD-DEAD", WITH NO CHANCE OF SHORTING THE BATTERIES.  THE FIELD CIRCUIT WIRING SHOULD HAVE GONE THROUGH THE MASTER SWITCH TO CONTROL THE GENERATOR SYS.  THIS ACFT WAS FOUND NOT TO HAVE THIS, WHEN THE ENGINE RUNS THE GENERATOR SYS IS "HOT-LIVE", AND THE PILOT HAS NO WAY TO KILL THE GENERATOR, SHOULD THERE BE A SHORT IN THE 28VDC.
